Alert archive / Wyoming / Flash Flood Warnings in 2002
Flash Flood Warning 1, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at Jun 1, 2002, 7:41 PM MDT for Big Horn County, Wyoming. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2002, 7:41 PM MDT (01:41 UTC)
- Expired
- Jun 1, 2002, 11:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Big Horn County, WY
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2798 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KRIW 020141 FFWRIW WYC003-020530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RIVERTON WY 737 PM MDT SAT JUN 1 2002 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN BIG HORN COUNTY IN NORTH CENTRAL WYOMING * UNTIL 1130 PM MDT * AT 737 PM MDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING ALONG HIGHWAY 30 SOUTHWEST OF GREYBULL AND ALSO THE BASIN CANAL. HIGHWAY 16 AND 20 BETWEEN BURLINGTON AND GREYBULL WAS ALSO REPORTED FLOODED IN SPOTS. SOME HOMES IN GREYBULL AND NEAR BASIN WERE ALSO REPORTED FLOODED. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND ALONG THE BANKS OF STREAMS. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO CROSS BRIDGES OR LOW LYING AREAS IF WATER COVERS THE ROAD. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. $$ LAT...LON 4487 10793 4479 10770 4518 10742 4527 10771 SKRBAC WCJIN-WYNW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:08 PM MDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jun 1, 3:08 PM MDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 308 PM MDT SAT JUN 1 2002 RIDGING STILL VERY APPARENT OVER THE REGION AS SHOWERS AND STORMS CONTINUE TO ROTATE AROUND PERIPHERY JUST NORTH OF WYOMING. DECENT LITTLE COMPLEX JUST SKIRTING THE NORTHWEST CORNER OF YELLOWSTONE... BUT MOST OF ITS EFFECTS SHOULD MISS YELLOWSTONE. AN AREA OF MAINLY MID AND HIGH CLOUDS ROTATING INTO SOUTHWEST WYOMING HAVING A TUFF TIME HOLDING TOGETHER AS THEY ENTER THE HIGHER PRESSURE. TROF SWOOPING RATHER QUICKLY INTO THE WEST COAST AS THINGS GET SORT OF BUNCHED UP IN THE INTERMOUNTAIN REGION FOR A SPELL. NOT MUCH IN THE WAY OF MECHANICAL FORCING TODAY IN THE ANTICIPATED ABSENCE OF ANY SHORTWAVE ACTIVITY. HOWEVER...A DAY FOR THERMODYNAMICS AS ATMOSPHERE EXPECTED TO BECOME MODERATELY UNSTABLE ACROSS THE NORTH AND NORTHEAST. COINCIDENT WITH THE INSTABILITY IS GOOD LOW LEVEL CONVERGENCE/UPPER LEVEL DIVERGENCE AND THETA-E RIDGING. MODEL SOUNDINGS IN THIS AREA INDICATES GOOD POTENTIAL FOR STRONG WIND AND LARGE HAIL...THO WET BULB IS A LITTLE ON THE HIGH SIDE. SURFACE LOW CROSSING WYOMING TODAY SHOULD BE MOVING INTO THE PLAINS TONIGHT...BRINGING GOOD VEERING OF LOWER LEVEL WIND ACROSS THE NORTHEAST AND EAST PARTS OF THE CWA. SUNDAY THE TROF MOVES CLOSER WITH WYOMING IN GOOD SOUTHWEST FLOW EARLY...THEN A COLD FRONT MOVES INTO THE NORTH BY LATE AFTERNOON...PROVIDING A GOOD FOCUSING MECHANISM FOR ENHANCED CONVECTION AS THE ATMOSPHERE ONCE AGAIN EXPECTED TO BE QUITE UNSTABLE WITH GOOD LOW LEVEL CONVERGENCE/UPPER LEVEL DIVERGENCE ACROSS THE NORTH AND EAST ONCE AGAIN. FRONT THEN MOVES SOUTH ACROSS THE REGION SUNDAY NIGHT PROVIDING NORTHEAST FLOW FOR MOST INTO OR THRU MONDAY. TROFINESS HANGS AROUND FOR MUCH OF THE EARLY PART OF NEXT WEEK...MAKING FOR UNSETTLED AND COOLER CONDITIONS. OVERALL FORECAST TREND UNCHANGED...ONLY MINOR CHANGES MADE. FIRE WEATHER...RED FLAG WARNING TODAY FOR SOUTHWEST WYOMING FIRE ZONES AS WINDY...DRY...AND WARM CONDITIONS PERSIST WITH VERY LOW RH VALUES AND POSSIBILITY OF DRY THUNDERSTORMS. .RIW...RED FLAG WARNING TODAY WYOMING FIRE WEATHER ZONES 277 AND 279.
In the hours before
Local storm report, Jun 1, 5:44 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
544 PM MDT SAT JUN 1 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 23 S GREEN RIVER WY 62 MPH TSTM WIND GUST
06/01/02 SWEETWATER OBSERVER REPORTED 62 MPH
WIND SUSTAINED FOR ONE
HOUR.REPORTED BY CO-OP
OBSERVERS AT THE BUCKBOARD
MARINA, NEAR FLAMING GORGE
RESERVOIR.Local storm report, Jun 1, 6:29 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
629 PM MDT SAT JUN 1 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM GRANGER WY WIND DAMAGE
06/01/02 SWEETWATER METAL SHED BLEW INTO A
POLICE OFFICERS HOUSE.
REPORTED BY LAW ENFORCEMENTLocal storm report, Jun 1, 6:32 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
632 PM MDT SAT JUN 1 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM KEMMERER WY 80 MPH NON TSTM WIND GUST
06/01/02 LINCOLN WINDS BLOWING TRUCKS OFF
U.S. HIGHWAY 30.REPORTED BY
LAW ENFORCEMENTLocal storm report, Jun 1, 6:42 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
642 PM MDT SAT JUN 1 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM N ROCK SPRINGS WY WIND DAMAGE
06/01/02 SWEETWATER 10 CARS BLOWN OFF U.S.
HIGHWAY 191 NORTH OF ROCK
SPRINGS. ONE CAR SEVERELY
DAMAGED. ONE STOCK TRUCK
BLOWN OVER.REPORTED BY LAW
ENFORCEMENTLocal storm report, Jun 1, 6:45 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
645 PM MDT SAT JUN 1 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM N ROCK SPRINGS WY WIND DAMAGE
06/01/02 SWEETWATER 10 CARS BLOWN OFF U.S.
HIGHWAY 191 NORTH OF ROCK
SPRINGS. ONE CAR SEVERELY
DAMAGED. ONE STOCK TRUCK
BLOWN OVER.REPORTED BY LAW
ENFORCEMENT
0635 PM EDGERTON WY 1.00 INCH HAIL
06/01/02 NATRONA REPORTED BY SPOTTERSThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:17 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn | 58 min |
| Jun 1, 6:36 PM MDT | Severe Thunderstorm Warning | RIW | Sublette, Sweetwater | 54 min |
| Jun 1, 6:42 PM MDT | Severe Thunderstorm Warning | RIW | Johnson, Natrona | 48 min |
| Jun 1, 7:24 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Natrona | 66 min |
| Jun 2, 12:36 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Washakie | 54 min |
| Jun 2, 1:33 PM MDT | Severe Thunderstorm Warning | RIW | Johnson, Washakie | 57 min |
| Jun 2, 2:28 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 62 min |
| Jun 2, 3:33 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 27 min |
| Jun 2, 5:53 PM MDT | Severe Thunderstorm Warning | RIW | Johnson, Natrona | 22 min |
Nearby
Flash Flood Warnings in Wyoming, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.